NCF Banner



By Alan Cocchetto, NCF Medical Director © 2016

From Spring 2016 Forum

The “Just Ask!” column is intended to act as a means for patients to inquire about issues related to the NCF’s research activities. This column is NOT intended to act as medical advice in any way, shape or form! The National CFIDS Foundation assumes no responsibilities for any action or treatment undertaken by readers. For medical advice, please consult your own personal healthcare providers

Q: After having CFIDS for twenty years, I was diagnosed with breast cancer. As part of my treatment, my physician placed me on Herceptin. I have now developed a cardiomyopathy. I know of other CFIDS patients who have developed cardiomyopathies. What I am wondering is could there be a relationship between breast cancer treatment with Herceptin and the subsequent development of cardiomyopathy?

A: Cardiomyopathy (literally “heart muscle disease”) is the measurable deterioration for any reason of the ability of the myocardium (the heart muscle) to contract, usually leading to heart failure. Common symptoms include dyspnea (breathlessness) and peripheral edema (swelling of the legs). Those with cardiomyopathy are often at risk of dangerous forms of irregular heart rate and sudden cardiac death. The most common form of cardiomyopathy is dilated cardiomyopathy. Although the term cardiomyopathy could theoretically apply to almost any disease affecting the heart, it is usually reserved for severe myocardial disease leading to heart failure1.

Herceptin (trastuzumab) is a targeted drug therapy for HER2 positive breast cancer2. Chemotherapeutic agents directed against human epidermal growth factor receptor 2 (HER2) have significantly improved the prognosis of patients who are positive for this receptor. However, cardiomyopathy remains as a common adverse effect of using these agents3. This study showed a higher incidence (19-22%) of cardiomyopathy in HER2 treated patients. In addition, the incidence of cardiomyopathy was not dose dependent and in most cases it was reversible after discontinuation of the drug and treatment with heart failure medications. Severe adverse outcomes including death or permanent disability were rare.

This study concluded that HER2 targeted chemotherapy for breast cancer has a higher incidence of associated reversible cardiomyopathy. Patients should be monitored by serial echocardiography starting at the beginning of the treatment and followed by every 3 months until the completion of chemotherapy. Co-ordination between oncologists and cardiologists is needed to develop evidence-based protocols to prevent, identify, monitor and treat trastuzumab-induced cardiomyopathy. I would encourage you to talk with your physician about all of this as well as to explore any and all available drug options for your cardiomyopathy with a cardiologist.




  3. Cardiomyopathy associated with targeted therapy for breast cancer; Sivagnanam K, Rahman ZU, Paul T; Am J Med Sci. 2016 Feb;351(2):l94-9.

The National CFIDS Foundation * 103 Aletha Rd, Needham Ma 02492 *(781) 449-3535 Fax (781) 449-8606